Iowa, 2018

Hail and Damaging Winds in Iowa, July 10, 2018

July 10, 2018 · NWS FSD · 5 events in 2 counties and zones

An isolated thunderstorm developed across northeast South Dakota during the overnight, progressing southeast along the mid-level thermal gradient into northwest Iowa by late morning. Increased shear due to the deviant motion allowed a greater longevity to the storm, which made use of modest elevated instability to produce large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated thunderstorm developed across northeast South Dakota during the overnight, progressing southeast along the mid-level thermal gradient into northwest Iowa by late morning. Increased shear due to the deviant motion allowed a greater longevity to the storm, which made use of modest elevated instability to produce large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 6:06 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 6:06 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Tue Jul 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Tue Jul 10 2018

A quiet and warm morning across the area. A jet max was moving
across the Canadian border with a right entrance region moving
through northern SD. A band of showers and thunderstorms were
developing along and just ahead of about the 850mb moisture
discontinuity as the upper level support moved across. If the
thunderstorms continue to develop southward along this boundary
parts of southwest MN could see an isolated or scattered
thunderstorm from about 10z through 15z. However getting farther
south is also getting away from some of the better upper support so
only small chances will be in during this time. Instability and
shear are both marginal and with the freezing level around 13500
feet severe thunderstorms look to be isolated at best. More than
likely lightning and brief heavy rain would be the main threats.

As this threat exits high pressure at the surface will be shifting
east through the day, which will allow southerly flow to increase.
This will bring warmer and more humid air back into the area.
Afternoon heat indices will not quite get to advisory levels, but
most locations can expect mid to upper 90s.

The strong southerly flow will keep temperatures warm tonight and
lows should only drop into the 70 to 75 degree range. This strong
flow is in response to a wave moving into ND and a weak cold front
expected to move into central SD by Wednesday morning. Any
thunderstorm chances tonight should be isolated to scattered and
north of the area.

.LONG TERM...(Wednesday through Monday)
Issued at 326 AM CDT Tue Jul 10 2018

Wednesday will be a very warm day with dew points in the 70s and
temperatures in the upper 80s to mid 90s. This will lead to
afternoon heat indices of about 97 to 102 in most locations. A heat
advisory will likely need to be issued unless confidence in lower
dew points occurs.

Wednesday night still poses the best chance for severe thunderstorms
this week. Expect CAPE values of 2000 to 2500 J/kg with fairly weak
shear, some of the strongest winds in the lowest 1-2 km. This should
lead to an event not too different from a couple of days ago to the
north of the area, but with the boundary a little closer areas north
of Interstate 29 will have a better chance this time around. Low
temperatures will again be in the 70s.

The front that settles into the area on Wednesday night will likely
try to lift north Thursday afternoon and night as a bit of a
stronger wave moves through ND into MN. The models this time around
are a little more bullish with instability but shear is still
marginal. With freezing levels running about 13000 to 14000
feet, heavy rain may become a problem if storms can get going. Not
buying into the higher instability forecast just yet, but that will
be something to watch out for. Thursday night may end up being the
evening with the most weather problems.

Beyond this things become much more muddled as the thunderstorms
that may or may not develop really determine boundary locations and
instability. But overall the pattern remains favorable through the
weekend into early next week. Another fairly strong wave should
spread onto the Plains Saturday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 705 AM CDT Tue Jul 10 2018

Large convective complex over northeast SD will drive an outflow
boundary through KHON early in the period, with winds likely
becoming gusty for a brief time before synoptic gradient becomes
reestablished during the latter morning hours. Conditions should
remain VFR through the remainder of the period, outside a small
chance that 12z-14z could see a brief trip into MVFR visibility
for KSUX. Stronger gradient overnight aloft will bring low-level
wind shear conditions to KHON after 06z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Jul 10, 2:49 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
349 AM CDT Tue Jul 10 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-110900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Lincoln SD-Clay SD-Union-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding continues on several rivers. For specific river details,
visit https://water.weather.gov.

Afternoon heat index values will climb into the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb into the mid 90s on Wednesday
afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038-039-050-052>055-057>061-063>066-068-069-110900-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Afternoon heat index values will climb into the mid and upper 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb to 95 to 100 on Wednesday afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 10, 9:40 AM CST to 9:42 AM CST
Where
Dickinson County, Fuller Fld Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.330, -95.150

Wind removed tree limbs up to 6 inches in diameter. Report from social media.

Hail, Clay

When
July 10, 10:09 AM CST to 10:10 AM CST
Where
Clay County, 0.5 mi E of Dickens
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.130, -95.020

Hail, Clay

When
July 10, 10:13 AM CST to 10:15 AM CST
Where
Clay County, 1.01 mi E of Dickens
Measured
1.25 in hail
Reported by
Public
Coordinates
43.130, -95.010

Hail up to half dollar size along with strong winds broke windows in a home and stripped leaves from trees. Branches up to an estimated inch in diameter also broken from trees.

Thunderstorm Wind, Clay

When
July 10, 10:18 AM CST to 10:20 AM CST
Where
Clay County, 4.49 mi NE of Gillett Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.060, -94.960

Trees down up to 2 feet in diameter.

Hail, Clay

When
July 10, 10:18 AM CST to 10:20 AM CST
Where
Clay County, 4.49 mi NE of Gillett Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -94.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773141, 773137, 773138, 773142, 773143.